Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 12, 2020, 11:21 AM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2020, 11:21 AM CDT (16:21 UTC)
- Expired
- Apr 12, 2020, 11:50 AM CDT
- In force
- 29 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 11:25 AM CDT | HAIL 0.7 | 3 S Fort Scott, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394
WUUS53 KSGF 121621
SVRSGF
KSC011-MOC217-121715-
/O.NEW.KSGF.SV.W.0055.200412T1621Z-200412T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1121 AM CDT Sun Apr 12 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Bourbon County in southeastern Kansas...
Northwestern Vernon County in west central Missouri...
* Until 1215 PM CDT.
* At 1120 AM CDT, a severe thunderstorm was located 9 miles northwest
of Arcadia, or 9 miles south of Fort Scott, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nevada... Fort Scott...
Richards... Deerfield...
Stotesbury... Hammond...
Garland... Pawnee Station...
This includes Interstate 49 between mile markers 93 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3804 9462 3788 9430 3767 9471 3768 9490
TIME...MOT...LOC 1620Z 226DEG 24KT 3771 9477
HAIL...1.00IN
WIND...60MPH
$$
Cramer2 follow-up statements
581
WWUS53 KSGF 121640
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1140 AM CDT Sun Apr 12 2020
KSC011-MOC217-121715-
/O.CON.KSGF.SV.W.0055.000000T0000Z-200412T1715Z/
Bourbon KS-Vernon MO-
1140 AM CDT Sun Apr 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHEASTERN BOURBON AND NORTHWESTERN VERNON COUNTIES...
At 1139 AM CDT, a severe thunderstorm was located near Fort Scott,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nevada... Fort Scott...
Richards... Deerfield...
Stotesbury... Hammond...
Garland...
This includes Interstate 49 between mile markers 93 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3804 9462 3788 9430 3768 9469 3789 9473
TIME...MOT...LOC 1639Z 227DEG 25KT 3781 9463
HAIL...1.00IN
WIND...60MPH
$$
Cramer794
WWUS53 KSGF 121650
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1150 AM CDT Sun Apr 12 2020
KSC011-MOC217-121700-
/O.CAN.KSGF.SV.W.0055.000000T0000Z-200412T1715Z/
Bourbon KS-Vernon MO-
1150 AM CDT Sun Apr 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOURBON AND
NORTHWESTERN VERNON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3804 9462 3788 9430 3768 9469 3789 9473
TIME...MOT...LOC 1649Z 226DEG 24KT 3786 9456
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:54 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 12, 6:54 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
654 AM CDT Sun Apr 12 2020
.SHORT TERM...(Today and tonight)
Issued at 309 AM CDT Sun Apr 12 2020
The main forecasting concerns in the short term include (1) severe
convection ahead of an approaching cold front, (2) strong synoptic
wind gusts associated with bomb cyclogenesis, and (3) an
impressive cold wave behind the front.
Current Water Vapor imagery depicts an upper level trough over
the Mexican Plateau. This trough will gradually take on a
negative tilt as a 140 kt 300-mb jet max rounds its periphery and
begins to lift across the Red River Valley later this morning.
At the surface, the center of a frontal system will meander into
the Four States region by late morning. With the center of this
system displaced just south of our area, the rich low-level
moisture and instability associated with the warm sector will
remain too far south to support a full fledged severe weather
outbreak across the Ozarks. Instead, southwest Missouri will sit
in a pseudo- warm sector just north of the true warm front, with
surface dewpoints only progged to reach the low 60s by afternoon.
Thermodynamic profiles are suggesting that locations along and
west of US HWY 65 will have the ingredients for organized severe
convection later this afternoon along the front. Steep mid-level
lapse rates (8.0 C/km) will lead to moderately unstable parcels by
afternoon with MLCAPE values ranging between 2000-3000 J/kg. With
deep layer shear on the order 50-60 kts, any storms that develop
this afternoon ahead of the front will become organized with
robust updrafts. At this point, large hail and damaging wind gusts
appear to be the primary severe weather hazards. Tornadoes, while
not impossible, are less likely across our area. SRH values are on
the order of 100-200 m^2/s^2, which should limit supercell
development to some degree. However, where any terrain-induced
backing of surface winds occur, there could be some enhanced
surface vorticity that may lead to a tornado or two.
Storms will likely grow quickly upscale into a line, but
instability east of US HWY 65 appears to be capped and less
robust. Therefore, the severe threat may be lessened across our
east this evening.
Synoptic wind gusts behind the cold front will be very strong as
the surface low begins to bomb-out across the Ohio Valley.
Widespread gusts between 45-55 MPH means a Wind Advisory is in
effect until 7 AM CDT Monday morning for southeast Kansas and
southwest Missouri.
In conjunction with the strong winds, much colder air will advect
into the region overnight. A Freeze Warning has been issued until
9 AM CDT Monday for most locations as sub-freezing temperatures
will be likely for multiple hours overnight.
.LONG TERM...(Monday through Saturday)
Issued at 309 AM CDT Sun Apr 12 2020
It will be a raw start to Monday morning with wind chill values
in the teens across much of the region. Highs will never make it
out of the 40s as a 1024-mb Canadian high settles into the region.
Lows Monday night will again sink below freezing for several
hours, which will likely lead to additional Frost/Freeze
headlines.
Mid-week will remain 10-15 degrees below normal with Tuesday
nearly cracking 50 and Wednesday only warming into the mid 50s.
Freeze headlines will likely be hoisted again for Tuesday and
Wednesday mornings.
A modest warm-up will occur later in the week as upper-level flow
turns zonal and low-level winds become southerly.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 630 AM CDT Sun Apr 12 2020
Flight categories will bounce between VFR/MVFR this morning in
advance of showers and thunderstorms that will return across
southwest Missouri after 15z. Then, additional showers and
thunderstorms beyond 18z will keep skies murky until 06z. Flight
categories may fall to IFR within the stronger showers and
thunderstorms this afternoon and evening.
Surface winds will be from the south through 00z, then a cold
front moves through the region. Winds will veer sharply to the
north behind the front with sustained wind speeds near 20-30 MPH
and gusts between 45-55 MPH.
Skies will clear from west to east after 06z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 4 PM this afternoon to 7 AM CDT Monday for
MOZ055>058-066>071-077>083-088>098-101>106.
Freeze Warning from 1 AM to 10 AM CDT Monday for MOZ055>058-
066>071-077>083-088>096-101>105.
KS...Wind Advisory from 4 PM this afternoon to 7 AM CDT Monday for
KSZ073-097-101.
Freeze Warning from 1 AM to 10 AM CDT Monday for KSZ073-097-101.
&&
SHORT TERM...Albano
LONG TERM...Albano
AVIATION...AlbanoHazardous weather outlook, Apr 12, 5:01 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 501 AM CDT Sun Apr 12 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 501 AM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Elevated non thunderstorm wind risk. Extreme freeze risk. DISCUSSION... Severe storms will be possible later this afternoon across southeast Kansas and southwest Missouri. The primary severe weather hazard will be large hail to the size of ping pong balls and damaging thunderstorm wind gusts exceeding 60 MPH. A tornado or two cannot be ruled out, but the threat is less than it is for hail and wind. Thunderstorm activity will initialize around 1 PM across southeast Kansas and southwest Missouri. Storms will gradually move eastward by evening and should exit the Ozarks just before midnight. Surface winds will become strong behind the cold front later this evening with gusts between 45-55 MPH likely. Much colder temperatures will filter into the region tonight behind the cold front. Locations across southeast Kansas and southwest Missouri will experience a hard freeze sub-freezing temperatures for multiple hours early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire weather conditions are expected on Monday. Below normal temperatures will result in additional potential for frosts and freezes on a nightly basis from Tuesday morning through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southeast Kansas and southwest Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Albano
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:57 AM CDT | Freeze Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 25 more | 30 hr |
| Apr 12, 3:57 AM CDT | Wind Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 27 hr |
| Apr 12, 6:38 PM CDT | Special Weather Statement | SGF | Taney | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.